Texas, 2014

High Wind in Texas, February 20, 2014

February 20, 2014 · NWS MAF · 1 event in 1 county or zone

An upper trough moving over the region resulted in strong winds in the higher elevations of the Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough moving over the region resulted in strong winds in the higher elevations of the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 20, 5:01 AM CST, 54 minutes earlier.

Area forecast discussion, Feb 20, 5:01 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 AM CST Thu Feb 20 2014

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
A cold front will push through southeast New Mexico and southwest
Texas this morning, shifting winds to the northwest at 15 to 25
knots and gusty. Winds will decrease after sunset this evening.
Otherwise, VFR conditions with no significant weather are expected
through tonight.

&&

.PREV DISCUSSION... /ISSUED 403 AM CST Thu Feb 20 2014/

DISCUSSION...
Upper trough crossing the Rockies this morning and will swing across
the central plains today driving a front through the area.  After it
passes a slight ridging will build in from the west with the flow
becoming zonal across the country.  Next week the ridge will
strengthen over the west with the region remaining on the eastern
edge.

Have a surface trough/dryline this morning separating the very moist
eastern CWA from the dry rest of the area with moisture slowly
seeping back to the west.  Dewpts in the 40s have made it as far
west as Midland this before beginning to decrease again.

Wind speeds in the Guadalupes have dropped off so went ahead and
cancelled the high wind warning a few hour early.  Will have very
dry air over the region today with some dewpts below zero.  This
will allow parts of the area to see the first freeze tonight in
nearly a week.  Abundant high clouds streaming up from the Pacific
will drift off east during the day.

Temperatures will continue to be on a seesaw of warm and cool over
the coming week as the parade of fronts continues.  After a very
warm day yesterday a cold front will blow through this morning
allowing for highs only in the 60s.  Expect a gusty NW wind today.
Temps quickly recover into the 70s Friday as a south wind returns but
the next front will move down into the area Sunday.  Models have
been having a little difficulty handling this 2nd front but currently
push it all the way up against the mountains.  The front lifts out
Monday but returns again late Tuesday.  This will result in a series
of days going warm cool warm cool.  Will get a little break mid week
before another front moves through Friday.

Rain not expected for the coming week.  For those that like
something to hope for GFS does develop some precip over the area in
the 228 to 240 hr periods.

FIRE WEATHER...
Shortwave trough pushing southeast out of the southern Rockies into
the plains today will deepen a surface low over Oklahoma today,
driving a cold front through southeast New Mexico and southwest
Texas. Though afternoon high temperatures will be much closer
to seasonal norms this afternoon, advection and subsidence of very
dry air across the area will drive dewpoints into single digits to
negative single digits this afternoon resulting in relative
humidities mostly in the 5% to 10% range, except for areas east of a
Lamesa to Big Spring line, where better cold air advection will
yield relative humidities closer to 15%.

Near critical fire weather conditions are possible across the region
along and just behind the cold front as it passes through the area.
Sustained wind speeds above 20 mph will be more persistent in the
Guadalupe Mountains as well as generally east of the mountains from
mid-day through late afternoon.  Winds in this area will be enhanced
by stronger low  level height gradients.  Mixing down of stronger
winds will be aided by strong heating and subsidence behind
departing wave. With very low relative humidities and persistent
20-foot winds of 20 mph or greater, a Red Flag Warning will be
required over southeast New Mexico zones as well as southwest Texas
zones east of the mountains excluding the northeast Permian Basin.
This afternoon, RFTI will be highest over the southern Permian Basin
southward through Terrell County.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 8 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

TX...RED FLAG WARNING from 9 AM CST /8 AM MST/ this morning to 6 PM
     CST /5 PM MST/ this evening FOR THE FOLLOWING ZONES...
     Andrews...Crane...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Loving...Martin...Midland...Pecos...Reagan...
     Reeves County and Upper Trans Pecos...Terrell...Upton...
     Ward...Winkler.

&&

05
Hazardous weather outlook, Feb 20, 4:20 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CST THU FEB 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
420 AM CST THU FEB 20 2014 /320 AM MST THU FEB 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR LOW RELATIVE HUMIDITY...GUSTY
NORTHWEST WINDS AND HIGH FIRE DANGER FROM 9 AM CST/8 AM MST/ TO
6 PM CST/5 PM MST/ FOR THE GUADALUPE MOUNTAINS AND MUCH OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS EAST OF THE MOUNTAINS.
FIRE DANGER WILL BE HIGHEST FROM THE SOUTHERN PERMIAN BASIN SOUTH
THROUGH TERRELL COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

Event by event

1 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
February 20, 5:55 AM CST to 10:45 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
State Official

Strong westerly winds raked the higher elevations of the Davis Mountains with gusts over 70 mph recorded at McDonald Observatory.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493621.